Author(s): Sadeghi R, Agin K, Taherkhani M, NajmAfshar L, Nelson LS,
Abstract Share this page
Abstract BACKGROUND: Methamphetamine (meth) is a stimulant used illegally around the world, including in Iran. Cardiomyopathy and cardiac failure may occur following chronic meth use and may cause the patients referred to the emergency department. CASE REPORTS: A 28-year old man and two women, ages 29 and 31-year-old, with a history of meth use, were admitted to the emergency department with severe dyspnea at rest. Each had sinus tachycardia with tachypnea and an echocardiogram that showed severe systolic dysfunction consistent with heart failure. Additional evaluation in the hospital revealed cardiomyopathy with no other etiology other than the meth use. CONCLUSION: There are several reports that show an increase in frequency of meth use, suggesting that cardiomyopathy and acute heart failure may be a new medical concern.
This article was published in Daru
and referenced in Journal of Clinical Toxicology